Alabama, 2020Damaging Wind in Alabama, May 17, 2020
May 17, 2020 · NWS MOB · 1 event in 1 county or zone
Thunderstorms developed ahead of a cold front and produced isolated reports of damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed ahead of a cold front and produced isolated reports of damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 17, 5:55 PM CST, 15 minutes earlier.
Area forecast discussion, May 17, 5:55 PM CST, 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
655 PM CDT Sun May 17 2020
.AVIATION...
00Z issuance...Maintained mostly VFR to MVFR conditions across the
area through this evening. An increased coverage of showers along
N-S oriented rainbands that will contain embedded scattered
thunderstorms are forecast after midnight, with mostly MVFR-IFR
conditions due to a combination of CIGs\VSBYs. Expect locally
IFR-LIFR CIG\VSBY conditions within the most intense thunderstorm
downpours. Southerly surface winds of 5-15 knots overnight will
become westerly on Monday as a cold front approaching from the
west moves through the area. /22
&&
.PREV DISCUSSION... /issued 354 PM CDT Sun May 17 2020/
NEAR TERM UPDATE /Now Through Monday/...Cloudy and humid through the
next 30 hours with periods of rainshower and isolated
thunderstorms. A light to at times moderate southerly wind flow
prevails. Overnight lows in the mid- and upper 60s over the
interior ranging to the mid 70s along the beaches. Highs tomorrow
afternoon will range from the upper 70s to lower 80s.
At midday, an elongated mid- and upper low was observed near the
ARKLATEX region. This feature is forecast to continue moving to
the southeast and is forecast to close-off over our region early
Monday morning. There is the appearance of an occlusion with and
associated surface low / frontal system that forces downstream
boundary layer convergence (below increasing diffluence aloft) as
it progresses toward our region overnight. We are carefully
monitoring the evolution of this because past similar features,
especially this time of year, usually tend to over-perform in the
heavy rainfall department - and the ingredients are there. The
sfc-850 hPa moisture transport is notable. A localized sfc-850 hPa
maxima is forecast to be maintained over portions of our region
(mainly translating along with the upper low) from roughly 3-15
UTC. This should result in a region of more widespread
rainshowers, with embedded thunder developing around midnight
towards the MS-AL-LA region and spreading east thereafter. We
will be closely watching any potential training of isolated
updrafts along with back-building tendencies. In all, some areas
could see close to 1.5" of rain, with VERY localized regions
picking up 2-4" (that would be the exception rather than the
rule). Fortunately the system is forecast to be somewhat
progressive with the aforementioned associated cold front moving
to interior SE MS by late tomorrow afternoon. /23 JMM
SHORT TERM /Monday night Through Wednesday night/...An upper
level low pressure system will translate east of the forecast area
Monday night with chances for showers and thunderstorms ending
from west to east Monday evening as a weak cold front temporarily
advances offshore. Weak surface high pressure briefly builds in
from the north late Monday night before another reinforcing cold
front pushes south into our area and stalls by Tuesday afternoon.
This occurs in response to a large upper level low pressure
dropping south from the Middle Tennessee Valley.
Showers and thunderstorms should develop Tuesday afternoon and
continue through Wednesday in the vicinity of the frontal boundary
stalled in the vicinity of the I-10 corridor. Enhanced moisture
convergence and lift associated with a shortwave trough rotating
around the base of the upper low will enhance convective chances
through this time period. Another shortwave trough will rotate
through the area again by Wednesday night with another round of
storms possible in the vicinity of the stalled surface boundary.
/JLH
EXTENDED TERM /Thursday Through Sunday/...The upper level low
will begin to lift out to the northeast by the end of the week. as
upper level ridging builds over the Deep South through the
weekend. Convective chances should become increasingly isolated
through the weekend and focused along developing sea breeze
boundaries as the atmosphere remains deeply moist and
thermodynamically unstable. Temperatures will rise above normal by
next weekend with lower to middle 90s over much of the area,
except near the immediate coast where highs will top out around 90
degrees. Lows will increase as well into the upper 60s to lower
70s with increased humidity levels. /JLH
MARINE...A light to occasionally moderate onshore flow
will continue through Monday. Seas will remain 2-3 feet through
Monday night ahead of a cold front. After the cold front moves
through the area Monday night, expect light to occasionally
moderate offshore flow in its wake through midweek. Light to
moderate southwesterly flow is expected Thursday. /JMM/JLH
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk from 4 AM CDT Monday through Monday
evening for ALZ265-266.
FL...High Rip Current Risk from 4 AM CDT Monday through Monday
evening for FLZ202-204-206.
MS...None.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous weather outlook, May 17, 3:46 AM CST, 14 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
446 AM CDT Sun May 17 2020
ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-181000-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
446 AM CDT Sun May 17 2020
This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ALZ265-266-FLZ202-204-206-181000-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
446 AM CDT Sun May 17 2020
This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.
.DAY ONE...Today and Tonight.
There is a moderate risk of rip currents along area beaches today
and tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a moderate risk of rip currents along area beaches Monday
and Monday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ630>636-650-655-670-675-181000-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
446 AM CDT Sun May 17 2020
This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
In the hours before
Special weather statement, May 17, 1:33 PM CST, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Mobile AL
233 PM CDT Sun May 17 2020
ALZ051-052-MSZ067-075-076-172030-
Choctaw AL-Washington AL-Perry MS-Greene MS-Wayne MS-
233 PM CDT Sun May 17 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN CHOCTAW...NORTHWESTERN WASHINGTON...NORTHERN PERRY...
WAYNE AND NORTHERN GREENE COUNTIES UNTIL 330 PM CDT...
At 231 PM CDT, a strong thunderstorm was located 7 miles east of
Richton, moving northeast at 35 mph. Other isoilated thunderstorms
will continue developing near and around this storm during the
next hour.
Wind gusts of 45 to 55 mph and pea-sized hail will be possible with
these storms.
Locations impacted include...
Waynesboro, Richton, Clara, Beaumont, New Augusta, Millry, State
Line, Buckatunna, Silas, Gilbertown and Toxey.
LAT...LON 3143 8915 3143 8894 3182 8894 3185 8865
3189 8848 3200 8846 3198 8808 3195 8812
3194 8811 3116 8858 3115 8914
TIME...MOT...LOC 1931Z 205DEG 30KT 3135 8881Special weather statement, May 17, 2:25 PM CST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
325 PM CDT Sun May 17 2020
ALZ051-052-MSZ067-172115-
Choctaw AL-Washington AL-Wayne MS-
325 PM CDT Sun May 17 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
CHOCTAW...NORTHWESTERN WASHINGTON AND WAYNE COUNTIES UNTIL 415 PM
CDT...
At 323 PM CDT, the strong thunderstorm was located 7 miles southwest
of Butler, moving northeast at 30 mph. Other strong storms are
developing across Choctaw County as well and this trend will
continue during the next hour.
Half inch hail and wind gusts of 45 to 55 mph will be possible with
these thunderstorms.
Locations impacted include...
Waynesboro, Butler, Clara, Lisman, Millry, Silas, Pennington,
Gilbertown and Toxey.
LAT...LON 3231 8794 3228 8802 3218 8801 3214 8804
3209 8804 3206 8807 3205 8812 3201 8811
3199 8808 3196 8809 3195 8812 3194 8810
3191 8811 3156 8833 3157 8894 3180 8893
3183 8890 3185 8865 3190 8847 3231 8842
TIME...MOT...LOC 2023Z 208DEG 24KT 3203 8833Special weather statement, May 17, 3:13 PM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Mobile AL
413 PM CDT Sun May 17 2020
ALZ051-172200-
Choctaw AL-
413 PM CDT Sun May 17 2020
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES... NORTHERN CHOCTAW COUNTY UNTIL 500 PM CDT...
At 410 PM CDT, a cluster of strong thunderstorms was located over
northern Choctaw County Alabama and was moving north at 25 to 30 mph.
Half inch hail and wind gusts of 45 to 55 mph will be possible with
this storm.
Locations impacted include...
Butler, Lisman and Pennington.
LAT...LON 3231 8793 3230 8795 3229 8794 3228 8794
3230 8796 3228 8802 3226 8801 3215 8802
3214 8804 3211 8805 3209 8804 3206 8807
3207 8810 3206 8811 3203 8811 3201 8846
3231 8842
TIME...MOT...LOC 2110Z 194DEG 24KT 3214 8827Special weather statement, May 17, 4:45 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Mobile AL
545 PM CDT Sun May 17 2020
ALZ052-261-MSZ076-079-172330-
Washington AL-Mobile Inland AL-Greene MS-George MS-
545 PM CDT Sun May 17 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MOBILE...SOUTHWESTERN WASHINGTON...NORTHEASTERN GEORGE
AND SOUTHEASTERN GREENE COUNTIES UNTIL 630 PM CDT...
At 544 PM CDT, the strong thunderstorm was located 8 miles west of
Gulfcrest, or 12 miles east of Lucedale, moving north at 30 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Wilmer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3080 8844 3120 8853 3122 8821 3080 8828
TIME...MOT...LOC 2244Z 177DEG 26KT 3095 8838
Special weather statement, May 17, 5:30 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Mobile AL
630 PM CDT Sun May 17 2020
ALZ051>053-180015-
Clarke AL-Choctaw AL-Washington AL-
630 PM CDT Sun May 17 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN CHOCTAW...NORTHWESTERN WASHINGTON AND NORTHWESTERN
CLARKE COUNTIES UNTIL 715 PM CDT...
At 629 PM CDT, the strong thunderstorm was located over Chatom,
moving north at 45 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Chatom, Tibbie, Millry, Silas, Coffeeville, Gilbertown and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3133 8811 3131 8837 3200 8839 3197 8799
TIME...MOT...LOC 2329Z 185DEG 39KT 3144 8825
Thunderstorm Wind, Clarke
- When
- May 17, 6:10 PM CST to 6:12 PM CST
- Where
- Clarke County, 2 mi NE of Coffeeville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.770, -88.076
High winds downed trees that covered both lanes of Highway 154.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Louisiana, May 17, 20201 death · 9 injured · $510,000 · EF3 · 5 events
- Flooding and Lakeshore Flood in Wisconsin, May 17 to 26, 20201 death · 2 injured · $154,000 · 12 events
- Tornadoes and Flash Flooding in Illinois, May 17 to 19, 202050 events
- Flash Flood and Flood in Idaho, May 17, 2020$40,000 · 3 events
- Flood and Lakeshore Flood in Wisconsin, May 17 to 19, 2020$30,000 · 5 events
- Damaging Wind in Kentucky, May 17, 2020$35,000 · 61 kt wind · 1 event
- Flash Flooding and Flooding in Missouri, May 17 to 18, 2020$15,000 · 15 events
- High Surf in Hawaii, May 17 to 18, 202016 events
- Heavy Snow and High Wind in Nevada, May 17 to 20, 202064 kt wind · 11 events
- Flood and Damaging Winds in Florida, May 17, 2020$8,000 · 8 events
- Flooding in Illinois, May 17 to 20, 20206 events
- Flooding in Iowa, May 17 to 31, 20205 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894100.